Michigan, 2003

Hail and Damaging Winds in Michigan, August 25 to 26, 2003

August 25 to 26, 2003 · NWS DTX · 12 events in 6 counties and zones

10 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 25, 8:43 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 25, 8:43 PM EST, 2 hours 7 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
906 PM EDT MON AUG 25 2003

WILL UPDATE ZONES TO REFRESH WORDING AND FOR SLIGHT CLOUD AND
PRECIPITATION TWEAKS. GIVEN AMOUNT OF CLOUD COVER...AND WITH
GATHERING UPSTREAM CONVECTION AND BLOWOFF AHEAD OF IT...WILL CALL
FOR MOSTLY CLOUDY ALL ZONES FOR THE OVERNIGHT. ALSO WILL CONCENTRATE
PRECIPITATION POPS AFTER 06Z BASED ON CURRENT TRENDS AND ETA/RUC.

DWD

FULL AFTERNOON DISCUSSION FOLLOWS...

ELEVATED CONVECTION ONCE AGAIN DYING OVER SE MICHIGAN THIS AFTERNOON
AS BOUNDARY LAYER REMAINS CAPPED. 12Z DTX AND GRB SOUNDINGS SHOW THE
CAP TO BE QUITE STRONG AROUND 800 MB WITH TEMPS AS WARM AS 18C AT
THAT LEVEL. STILL CONCERNED ABOUT LAKE BREEZE INTERACTIONS WITH THE
SURFACE TROF OVER WESTERN LOWER MICHIGAN, BUT CONVECTIVE TRENDS IN
RADAR AND SATELLITE IMAGERY INDICATE ACTIVITY IS STRUGGLING TO
BECOME SURFACE BASED. THE 12Z MODELS SEEM TO BE GIVING TOO MUCH
CREDIT TO THE ABILITY OF THE MCV/SHORT WAVE TO ERODE THE CAP AS IT
MOVED OVER FROM THE IA/WI AREA. PLAN TO MAINTAIN A CHANCE POP WORTHY
OF THE ACTIVITY OVER CENTRAL LAKE MICHIGAN. OTHERWISE, IT LOOKS LIKE
A QUIET EVENING IS IN STORE IN TERMS OF PRECIP.

ATTENTION THEN TURNS TO OVERNIGHT CONVECTIVE POTENTIAL ASSOCIATED
WITH THE LOW LEVEL JET, WITH CONVECTION DEVELOPING AND/OR CONTINUING
IN SOUTHERN WISCONSIN LATE IN THE EVENING ALONG THE CUSTOMARY 850 TO
700 MB CAP. THIS ACTIVITY WILL THEN TRACK SE INTO LOWER MICHIGAN
OVERNIGHT WITH POTENTIAL TO BECOME A WELL ORGANIZED MCS IN ITS
MATURE STAGE OVER SE MICHIGAN AS THE WIND FIELD INCREASES. FORECAST
SOUNDINGS SHOW 0-3 KM SHEAR REACHING 40 M/S OVER OUR AREA AFTER
MIDNIGHT. IN ADDITION, ANY INDIVIDUAL STORMS THAT CAN REMAIN SURFACE
BASED WILL FEED UPON 0-3KM HELICITY VALUES AROUND 400 M2/S2. A
LONGER PROFILE IN THE UPPER LEVELS WOULD BE BETTER BUT THIS PROFILE
SUGGESTS SUPERCELLS, AND POTENTIAL TORNADO DEVELOPMENT, ARE POSSIBLE
IN THE VICINITY OF THE NORTHWARD MOVING SURFACE BOUNDARY. IN THE
ABSENCE OF INDIVIDUAL CELLS, HOWEVER, DAMAGING STRAIGHT LINE WINDS
ARE MORE LIKELY.

THE EVOLUTION OF CONVECTION TONIGHT WILL HAVE A LARGE IMPACT ON HOW
THINGS UNFOLD TOMORROW AS THE COLD FRONT MOVES THROUGH SE MICHIGAN.
WE CAN SEE A SITUATION WHERE THE RACE WILL BE ON BETWEEN WARM SECTOR
RECOVERY OF INSTABILITY AND THE PASSAGE OF THE FRONT. THE 12Z RUN OF
THE ETA DEPICTS THIS NICELY PROVIDED THAT NUMEROUS TO WIDESPREAD
CONVECTION DEVELOPS TONIGHT. WELL CONTINUE WITH CHANCE POPS THROUGH
THE DAY TOMORROW AND FOR THE SOUTH HALF OF OUR AREA TUESDAY NIGHT.

THERE IS STILL GOOD MODEL AGREEMENT REGARDING THE FRONTAL POSITION
TO OUR SOUTH ON WEDNESDAY WITH HIGH PRESSURE BUILDING IN STRONGLY
WEDNESDAY NIGHT AND THURSDAY.

MODEL TRENDS CONTINUE TO INDICATE A SLOWER TIMING ON THE FRONTAL
SYSTEM INTO THE GREAT LAKES BY FRIDAY. THIS TREND LOOKS GOOD
CONSIDERING THE HIGHLY AMPLIFIED UPPER FLOW ALONG THE WEST COAST
TRENDING TOWARD A BLOCKING PATTERN. THIS WOULD ALLOW ENERGY FROM
CENTRAL CANADA TO COLLECT IN THE CENTRAL ROCKIES WITH A FEW WEAKER
WAVES MOVING EAST FROM THERE. FOR NOW, WELL JUST DELAY THE SYSTEM
TIMING A LITTLE MORE AND GO WITH DRY CONDITIONS ON THURSDAY WITH A
CHANCE OF SHOWERS AND STORMS THURSDAY NIGHT IN THE WARM ADVECTION
PATTERN. THIS WILL BE FOLLOWED BY THE COLD FRONT AROUND FRIDAY
EVENING/NIGHT.

ASSUMING THE SYSTEM STAYS POTENT WITH SOME SLOWER TIMING, THEN TEMPS
OVER THE WEEKEND WILL BE THE MAIN CONCERN AS COOL HIGH PRESSURE
BUILDS INTO SE MICHIGAN. THE GFS STILL FORECASTS 850 MB TEMPS AROUND
5C BY LATE SATURDAY CONTINUING THROUGH SUNDAY. GUIDANCE TEMPS IN THE
LOWER TO MID 70S LOOK OK FOR BOTH SATURDAY AND SUNDAY, IF NOT A BIT
TOO WARM, FOLLOWED BY A MODEST TEMP REBOUND EARLY NEXT WEEK.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BT
Hazardous weather outlook, Aug 25, 8:33 PM EST, 2 hours 17 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
933 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

HIT AND MISS SHOWERS AND THUNDERSTORMS WILL EVOLVE INTO A PATTERN
OF MORE NUMEROUS STORMS THROUGH THE OVERNIGHT PERIOD...ESPECIALLY
AFTER 2 AM. SOME STORMS OVERNIGHT MAY BECOME SEVERE. THE STORMS WILL
BE THE MOST NUMEROUS ALONG AND SOUTH OF A LINE FROM SAGINAW TO
PORT HURON...INCLUDING FLINT...DETROIT AND MONROE.

THE PRIMARY THUNDERSTORM HAZARD OVERNIGHT WILL BE DAMAGING WINDS.
WIND GUSTS AT OR ABOVE 70 MPH WILL BE POSSIBLE IN THE STRONGEST
STORMS AS THEY MOVE EAST AT 40 MPH. HAIL AS LARGE AS AROUND 1 INCH
IN DIAMETER WILL ALSO BE POSSIBLE...ALONG WITH HEAVY DOWNPOURS OF
RAIN. LOCALLY HEAVY RAINFALL WILL LIKELY LEAD TO THE PONDING OF
WATER ON AREA ROADWAYS AND IN LOW LYING AREAS.

HIGH HUMIDITY WILL CONTINUE TO SUPPORT AN UNSTABLE ATMOSPHERE OVER
THE AREA...ESPECIALLY ALONG A FRONTAL BOUNDARY DRAPED ACROSS
SOUTHERN LOWER MICHIGAN. THIS BOUNDARY WILL MOVE SLOWLY NORTH
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO TUESDAY...ESPECIALLY
ALONG AND SOUTH OF M 59. ADDITIONAL THUNDERSTORMS ARE ALSO EXPECTED
TO DEVELOP BY LATE IN THE DAY...AS A COLD FRONT DROPS SOUTHEAST
THROUGH LOWER MICHIGAN. SEVERE STORMS WILL AGAIN BE POSSIBLE...AS
THE ATMOSPHERE BECOMES UNSTABLE ONCE AGAIN IN ADVANCE OF THIS FRONT.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN HAZARDS. THIS
ACTIVITY WILL LINGER INTO THE EVENING HOURS AROUND THE DETROIT AREA
BEFORE EXITING INTO THE OHIO VALLEY  TUESDAY NIGHT.

THE CHANCE OF THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN LATE
THURSDAY AND FRIDAY...AS AN UPPER LEVEL DISTURBANCE PUSHES A STRONG
COLD FRONT THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

DWD

The radar

The Detroit radar (KDTX), 108 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lenawee

When
August 25, 10:50 PM EST
Where
Lenawee County, Addison
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -84.350

Local law enforcement reported numerous trees down.

Thunderstorm Wind, Lenawee

When
August 25, 10:50 PM EST
Where
Lenawee County, Manitou Beach
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -84.300

Local law enforcement reported numerous trees down.

Hail, Lenawee

When
August 25, 10:50 PM EST
Where
Lenawee County, Devils Lake
Measured
1.25 in hail
Reported by
NEWSPAPER
Coordinates
42.000, -84.300

Thunderstorm Wind, Lenawee

When
August 25, 10:50 PM EST
Where
Lenawee County, Devils Lake
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.000, -84.300

Large tree limbs were blown down.

Thunderstorm Wind, Washtenaw

When
August 25, 11:15 PM EST
Where
Washtenaw County, Ann Arbor
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -83.733

Local law enforcement reported numerous power lines down.

Thunderstorm Wind, Monroe

When
August 25, 11:40 PM EST
Where
Monroe County, Petersburg
Measured
58 kt (67 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.900, -83.717

A 15 foot diameter tree was toppled on Dixon Road.

Thunderstorm Wind, Monroe

When
August 25, 11:45 PM EST
Where
Monroe County, 5 mi NW of Maybee
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -83.583

Local law enforcement reported trees blown down.

Thunderstorm Wind, Monroe

When
August 25, 11:51 PM EST
Where
Monroe County, Carleton
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -83.383

Local law enforcement reported numerous trees and power lines down.

Thunderstorm Wind, Monroe

When
August 25, 11:51 PM EST
Where
Monroe County, South Monroe
Measured
58 kt (67 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.883, -83.283

A large tree was blown down on Oakwood Drive.

Thunderstorm Wind, Macomb

When
August 26, 6:00 AM EST
Where
Macomb County, 2 mi E of Mt Clemens
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.583, -82.833

Several large trees were blown down.

Lightning, Oakland

When
August 26, 7:03 AM EST
Where
Oakland County, Oxford
Reported by
NEWSPAPER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Lightning struck an electrical pole on Metamora Road, causing a fire.

Thunderstorm Wind, St. Clair

When
August 26, 7:10 AM EST
Where
St. Clair County, Algonac
Measured
54 kt (62 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.617, -82.533

A trained weather spotter reported large tree limbs down at Algonac State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368622, 5368626, 5368628, 5368695, 5368623, 5368696, 5368627, 5368624, 5368697, 5368698, 5368699, 5368625.